logoThe People's Perspective on Medicine

Pain Reliever May Trigger Dangerous Skin Reactions

Pain Reliever May Trigger Dangerous Skin Reactions

The FDA has issued an alert that acetaminophen, the active ingredient in Tylenol, can cause rare, but life threatening, skin reactions. These include Stevens-Johnson Syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustulosis.

These skin complications are as bad they sound. In some cases the skin sloughs off the body. The FDA has warned that anyone who experiences a skin reaction, such as a rash, should stop taking acetaminophen immediately and seek medical attention. 

These horrific dermatological side effects have been associated more commonly with other sorts of medications:

Q. I read with interest your column regarding Stevens-Johnson syndrome (SJS). My brother was diagnosed with gout and given allopurinol. Within two weeks he had a horrific reaction and was hospitalized in a burn unit.

He developed toxic epidermal necrolysis (TEN) and lost all of his skin. The drug also burned all of his internal organs.

After eight weeks of devastating treatments and agony, he passed away at age 63, leaving a son, daughter-in law, 3-year-old twin grandsons, his sister and many, many friends. He was a great person and loved by all.

The SJS Foundation website (www.sjsupport.org) describes this problem. People should be warned about this possible reaction. My brother’s doctor never told him about any symptoms to watch for and it killed him.

A. We are so sorry to learn of your brother’s tragic death. Drug-induced skin complications like SJS or TEN are rare but can be life threatening.

The prescribing information cautions: “ALLOPURINOL SHOULD BE DISCONTINUED AT THE FIRST APPEARANCE OF SKIN RASH…” Immediately stopping the drug is the first step in treating this condition in which the skin and mucous membranes blister and slough off, leaving the person vulnerable to infection.

Other medications that can trigger serious skin reactions include antibiotics such as co-trimoxazole (TMP-SMZ), antiseizure drugs such as carbamazepine, phenytoin, phenobarbital, valproic acid and lamotrigine as well as pain relievers like ibuprofen and naproxen.

People who would prefer nonpharmaceutical pain relief may be interested in our Guide to Alternatives for Arthritis.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 4 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.